Arizona, 2022Flood and Dust Storm in Arizona, August 21 to 22, 2022
August 21 to 22, 2022 · NWS PSR · 9 events in 5 counties and zones
Similar to the 20th, thunderstorms once again initiated across the northern Arizona high terrain during the afternoon of the 21st, though more focused along the Mogollon Rim compared to the day prior. Increased steering flow allowed for thunderstorms to move off of the Rim and toward the lower elevations.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Similar to the 20th, thunderstorms once again initiated across the northern Arizona high terrain during the afternoon of the 21st, though more focused along the Mogollon Rim compared to the day prior. Increased steering flow allowed for thunderstorms to move off of the Rim and toward the lower elevations. High instability (MUCAPE 2,000-2,500 J/kg) helped thunderstorms maintain intensity as they travelled toward the lower deserts. Given the greater steering flow, faster thunderstorm motion helped abate flash flood impacts. Greater shear across northwest Arizona allowed an organized complex of thunderstorms to develop during the evening hours before progressing through southwest Arizona and the Lower Colorado River Valley area, producing severe wind gusts and dense blowing dust into the early morning hours on the 22nd. No injuries were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 21, 4:42 PM MST, 18 minutes earlier.
Area forecast discussion, Aug 21, 4:42 PM MST, 18 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
442 PM MST Sun Aug 21 2022
.UPDATE...Updated 00z Aviation Discussion...
&&
.SYNOPSIS...
Another chance for storms mainly across Maricopa, northwest Pinal,
and La Paz counties between 3 pm and 10 pm today. Isolated severe
winds will be possible. Storm chances trend lower Monday before
increasing again by Wednesday. Another downtrend in storm chances
by the end of next week. Temperatures will follow a similar trend
but with higher temperatures on days with lower storm chances.
Overall, temperatures are anticipated to be below normal.
&&
.DISCUSSION...
Phoenix ended up breaking its daily precipitable water record
once again today, with 1.95 inches observed in this mornings
sounding. In addition, surface dew points are in the upper 60s to
lower 70s across our deserts. Although we have seen some drying
over the past 24 hours, it remains evident that we still have
plenty of moisture in the atmosphere today. In terms of the
synoptic pattern, the mid-level flow is more out of the north-
northeast today and that disturbance that brought us a substantial
amount of rainfall over the past few days is also going to be
forced eastward over the next 24 hours. For the remainder of the
day, hi-res guidance continues to suggest that convection will
continue developing along the rim this afternoon, with activity
then propagating southwestward into south-central Arizona and
parts of southwest Arizona and the Colorado River Valley. Outflows
from this activity are most likely to move into the lower deserts
after 3 pm. There should be plenty of instability to support
additional storms as these outflows push through, with the
mesoscale analysis page forecasting greater than 2000 j/kg of
mlcape this afternoon. The best chances for storms will be across
south-central Arizona and in La Paz county in southwest Arizona.
Slightly drier air will increase the damaging wind risk and lower
the flood risk slightly compared to yesterday. The probability of
getting greater than 35 mph winds is around 70% in the Phoenix
area, greater than 50% across northwest Pinal and the rest of
Maricopa county, and greater than 30% across southwest Arizona. In
addition, isolated severe winds (greater than 58 mph) will be
possible, and due to this there is a marginal risk of severe
storms mainly across Maricopa (including the Phoenix metro),
northwest Pinal, and La Paz counties. Due to the potential for
strong winds, blowing dust will also be a risk in dust prone
areas. With slightly faster storm motion and slightly less
moisture in the atmosphere, the chance of getting more than 3” of
rainfall in 3 hours is less than 10% (for reference, the chance
was 10-30% the past few days). However, even though the Flood
Watch isn’t in effect today, localized flooding will still be
possible with any storm. Further west in southeast California,
regardless of moisture, this pattern isn’t necessarily the most
favorable for storms out there. The best chances will be across
JTNP, where an isolated storm can’t be ruled out this afternoon.
High pressure to our west starts to move eastward, drying us out
a little more and increasing 850 mb temps approximately 5 degrees
tomorrow. Our flow will remain out of the north-northeast, and we
can expect a similar story tomorrow, but with less moisture and
more limiting temperatures aloft. HREF is showing less convection
firing off along the rim by the early afternoon. Activity and
associated outflows will once again try to propagate towards the
lower deserts but with less support, storms look like they will
struggle to survive. It’s possible that a few isolated storms
develop, but coverage looks to be substantially less than what
we’ve seen the past few days. The chance for getting greater than
35 mph wind speeds lowers to 10-30% across south-central Arizona
and generally around 10% or less across the western deserts. The
best time frame for outflows and isolated convection would be
between 3 and 10 pm, with the best coverage across the high
terrain north and east of Phoenix.
The flow turns more easterly Tuesday into Wednesday as the high
starts to shift towards the 4 corners. 850 mb temps are warmest
with the center of the high closest on Tuesday. PWs drop more
across our forecast area as well on Tuesday, and only isolated
storms look possible, favoring south-central Arizona. Wednesday
currently looks like it will be another good day for lower desert
storms, even as far west as southeast California. Moisture
increases once again and our flow is a lot more favorable.
Definitely something we will continue to keep an eye on. Low
confidence on the forecast beyond Wednesday, but it does appear
that Thursday could be active again and then we start to slowly
dry out and warm up again towards the weekend as our flow turns
more westerly.
Below normal temps will continue for at least the next week with
minor heatrisk across south-central and southwest Arizona and
minor to moderate heatrisk across southeast California.
&&
.AVIATION...Updated 2335Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Watching several clusters of strong thunderstorms across Yavapai
County moving southward towards the valley. Confidence of any
thunderstorm directly affecting the terminals remains low and thus
VCTS continues to be reflected in the latest TAF package issuance.
However, there is higher confidence of outflow winds from the
north from these thunderstorms affecting the terminals with timing
expected to be between 01z and 03z for impacts. There continues to
be a greater than 50% probability of winds exceeding 30 knots and
about a 5% probability of winds exceeding 50 knots with these
outflows. As these storms continue to inch closer to the area,
cloud cover coverage will increase to SKN-BKN with bases aoa 5-7
kft. Conditions should improve by late evening with light and
variable winds likely into the overnight with an easterly switch
early Monday morning. A westerly shift is anticipated by late
morning into the early afternoon. Thunderstorm potential and
associated outflow impacts appears lower for Monday afternoon/
evening, with a 10-30% probability of winds exceeding 30 knots.
Southeast California/Southwest Arizona including KIPL and KBLH:
No aviation weather concerns expected through the period.
Prevailing wind direction will be from the southeast at KIPL and
from the south at KBLH with speeds generally around 10 kts. Cloud
coverage will generally be FEW to locally SCT with bases aoa 15
kft.
&&
.FIRE WEATHER...
Very elevated moisture with min RH values >30-50% today with
excellent overnight recoveries >65-80% across the region. Storm
chances will be greatest across the rim north and east of the
Phoenix metro today, however, isolated to scattered storms will be
possible in the lower deserts of south-central & southwest AZ as
this activity propagates southward. Winds on average will be
light, with the exception of any thunderstorm or associated
outflows generating stronger gusts. Well below normal max Ts
today. Drier and slightly warmer conditions with a downtick in
storm activity is likely tomorrow before another uptick by
midweek. Much drier conditions are then forecast by next weekend
with min RH values in the lower deserts generally less than 30%.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
DISCUSSION...Feldkircher
AVIATION...Lojero
FIRE WEATHER...Feldkircher
In the hours before
Local storm report, Aug 21, 12:25 PM MST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1225 PM MST SUN AUG 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG 9 SW WITTMANN 33.67N 112.63W
08/20/2022 MARICOPA AZ TRAINED SPOTTER
***DELAYED REPORT*** MULTIPLE TREES UPROOTED
OR BROKEN. SOME TREES FELL TOWARD PROPERTY
AND ONTO WALLS.
&&
JMLocal storm report, Aug 21, 12:47 PM MST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1247 PM MST SUN AUG 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 AM FLASH FLOOD 3 WNW WICKENBURG 33.98N 112.77W
08/21/2022 MARICOPA AZ COUNTY OFFICIAL
***DELAYED REPORT*** VULTURE MINE RD
IMPASSABLE DUE TO A FLASH FLOOD OF DEPTH 8.5
FT AT ITS PEAK.
&&
JMLocal storm report, Aug 21, 3:23 PM MST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
323 PM MST SUN AUG 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM FLASH FLOOD 2 WSW MIAMI 33.38N 110.91W
08/20/2022 GILA AZ PUBLIC
***DELAYED REPORT*** VIDEO SHOWING
CONSIDERABLE FLOODING IN BLOODY TANKS,
AROUND BANK FULL.
&&
JMLocal storm report, Aug 21, 3:28 PM MST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
328 PM MST SUN AUG 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM FLASH FLOOD 3 SSE WITTMANN 33.74N 112.50W
08/20/2022 MARICOPA AZ DEPT OF HIGHWAYS
***DELAYED REPORT*** DOT CLOSED PATTON RD
FROM 203RD AVE TO 195TH AVE DUE TO FLOODING.
&&
JMSpecial weather statement, Aug 21, 4:28 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
428 PM MST Sun Aug 21 2022
AZZ545-547-557-220000-
New River Mesa AZ-Mazatzal Mountains AZ-Rio Verde/Salt River AZ-
428 PM MST Sun Aug 21 2022
...A strong thunderstorm will impact portions of Gila and Maricopa
Counties through 500 PM MST...
At 427 PM MST, Doppler radar was tracking a strong thunderstorm near
Horseshoe Reservoir, or 9 miles northwest of Sycamore Creek, moving
south at 5 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sycamore Creek, Sunflower, Camp Creek and Horseshoe Reservoir.
This includes AZ Route 87 between mile markers 217 and 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Horseshoe Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3398 11141 3386 11139 3383 11159 3386 11183
3401 11179 3400 11150 3401 11148 3401 11143
TIME...MOT...LOC 2327Z 356DEG 5KT 3401 11162
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
INSEvent by event
7 thunderstorm wind, 1 flood, 1 dust storm. Local standard time, as filed.
Flood, Gila
- When
- August 21, 5:00 PM MST to August 22, 8:00 AM MST
- Where
- Gila County, 0.44 mi ENE of Punkin Center to 3.67 mi E of Punkin Center
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 33.872, -111.313
A video showed high flow in Tonto Creek made unbridged crossings across the creek impassable. An upstream USGS stream gage along the creek climbed above action stage, peaking at a depth of 5.62 feet at 1915MST. No damage or injuries were reported.
Thunderstorm Wind, Maricopa
- When
- August 21, 6:11 PM MST
- Where
- Maricopa County, 1.51 mi S of Scottsdale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 33.458, -111.901
A large tree fell between two parked vehicles at a condominium at Roosevelt Street and Granite Reef Road. Timing estimated from radar. No injuries were reported.
Dust Storm, Parker Valley
- When
- August 21, 10:38 PM MST to 10:58 PM MST
- Where
- Parker Valley forecast zone
- Reported by
- Department of Highways
- Coordinates
- 33.729, -113.981 (the zone’s center; the record gives no point)
ADOT webcams in Parker showed near zero visibility due to dense blowing dust. No accidents or injuries were reported.
Thunderstorm Wind, La Paz
- When
- August 22, 12:54 AM MST
- Where
- La Paz County, 25.94 mi SE of Cibola
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.040, -114.427
Yuma Proving Ground Station 6 mesonet recorded a 64 mph gust.
Thunderstorm Wind, Yuma
- When
- August 22, 12:56 AM MST
- Where
- Yuma County, 3.41 mi ESE of Martinez Lake
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.027, -114.448
Yuma Proving Ground Station 173 mesonet recorded a 58 mph gust.
Thunderstorm Wind, Yuma
- When
- August 22, 1:03 AM MST
- Where
- Yuma County, 5.67 mi ESE of Fishers Lndg
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.938, -114.380
Yuma Proving Ground Station 17 mesonet recorded a 61 mph gust.
Thunderstorm Wind, Yuma
- When
- August 22, 1:07 AM MST
- Where
- Yuma County, 5.95 mi SE of Fishers Lndg
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.904, -114.404
Yuma Proving Ground Station 33 mesonet recorded a 58 mph gust.
Thunderstorm Wind, Yuma
- When
- August 22, 1:08 AM MST
- Where
- Yuma County, 0.54 mi E of Fishers Lndg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Utility Company
- Coordinates
- 32.969, -114.461
A shed was blown into nearby power lines, causing a power pole to come down. Timing estimated from radar. No injuries were reported.
Thunderstorm Wind, Yuma
- When
- August 22, 1:39 AM MST
- Where
- Yuma County, 1.57 mi SE of Yuma
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Utility Company
- Coordinates
- 32.706, -114.599
Power poles were reported down near 12th Street and Pacific Avenue. Timing estimated from radar. No injuries were reported.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, August 21 to 22, 20221 death · $1.4 billion · 34 events
- Flash Flooding in Ohio, August 21, 2022$1.1 million · 2 events
- Wildfire in Idaho, August 21 to 31, 2022$800,000 · 1 event
- Flash Flooding and Flooding in Virginia, August 21, 2022$500,000 · 6 events
- Wildfire in Washington, August 21 to 31, 2022$190,000 · 1 event
- Damaging Winds and Lightning Strikes in North Carolina, August 21, 2022$132,000 · 50 kt wind · 5 events
- Flooding and Damaging Winds in Ohio, August 21, 2022$57,000 · 60 kt wind · 19 events
- Damaging Wind in Florida, August 21, 2022$100,000 · 1 event
- Tornado and Flash Flooding in Arizona, August 21 to 22, 2022$33,000 · 1 in hail · 15 events
- Flash Flooding and Debris Flows in Puerto Rico, August 21 to 23, 202227 events
- High Surf in Hawaii, August 21 to 22, 202219 events
- Flash Flood and Damaging Wind in Utah, August 21, 2022$21,000 · 65 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054619, 1054618, 1054626, 1054623, 1054625, 1054624, 1054622, 1054620, 1054621.